Alert archive / Massachusetts / Small Craft Advisories in 2019

Small Craft Advisory 41, NWS Boston/Norton, MA

March 17, 2019

NWS Boston/Norton, MA issued this small craft advisory at Mar 17, 2019, 11:01 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2019, 11:01 AM EDT (15:01 UTC)
Expired
Mar 17, 2019, 2:00 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

828 
WHUS71 KBOX 171501
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1101 AM EDT Sun Mar 17 2019

ANZ250-171800-
/O.EXP.KBOX.SC.Y.0040.000000T0000Z-190317T1500Z/
/O.NEW.KBOX.SC.Y.0041.190317T1501Z-190317T1800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
1101 AM EDT Sun Mar 17 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 2 PM EDT this afternoon.

* WINDS AND SEAS...West winds 10 to 15 kt with gusts up to 25 
  kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231>235-237-251-171615-
/O.EXP.KBOX.SC.Y.0040.000000T0000Z-190317T1500Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
1101 AM EDT Sun Mar 17 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have diminished and will continue to diminish this
afternoon.

$$

ANZ254>256-171800-
/O.CON.KBOX.SC.Y.0040.000000T0000Z-190317T1800Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1101 AM EDT Sun Mar 17 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS AND SEAS...West winds around 15 kt with gusts up to 25 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
1 follow-up statement
408 
WHUS71 KBOX 171803
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
203 PM EDT Sun Mar 17 2019

ANZ250-171915-
/O.EXP.KBOX.SC.Y.0041.000000T0000Z-190317T1800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
203 PM EDT Sun Mar 17 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and seas have diminished and will continue to diminish this
afternoon. 

$$

ANZ254>256-171915-
/O.EXP.KBOX.SC.Y.0040.000000T0000Z-190317T1800Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
203 PM EDT Sun Mar 17 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and seas have diminished and will continue to diminish this
afternoon. 

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Mar 17, 9:54 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 17, 9:54 AM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
954 AM EDT Sun Mar 17 2019

.SYNOPSIS...
Sunny and cooler this afternoon but with less wind. Quiet
weather pattern for much of the upcoming week with dry weather
most of the time. A cold front will bring a risk of showers
around Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...

Broad cyclonic flow aloft but no shortwaves, so expect a dry
afternoon. Lake effect snow showers continue to dry up as they
cross the Berkshires, but residual clouds continue to feed over
Western and Central Mass as well as Northern CT. Radar shows
some echoes over the East Slopes...expect widely scattered
flurries/light snow showers in this area and the CT Rvr Valley
through early afternoon. Overall a partly to mostly sunny
afternoon.

Pressure change is near zero, which should allow the gradient to
diminish through the day. Daytime mixing will reach to at least
850 mb and potentially to 775 mb, but the cold advection aloft
will relax along with the wind. Morning soundings showed 30 kt
in the layer, but these winds will diminish through the
afternoon so expect max gusts 20-25 mph this afternoon.

Effective temps around -12C in the mixed layer, supporting max
sft temps mid 30s to lower 40s.

Changes... Expanded sky cover to the Central Hills through mid
afternoon, and added slight chance pops to the East Slope/CT Rvr
Valley area through early afternoon. Nudged midday wind gusts up
a few mph to the low 20s but continue diminishing trend during
afternoon.

&&

.SHORT TERM /MONDAY/...
Tonight into Monday...

A couple shortwaves rotate around mid level trough. One moves
into northern New Eng late tonight into Mon with a stronger
shortwave approaching mid Atlc coast by late Mon. An area of
mid level moisture ahead of this shortwave moves into the
region late tonight into Mon which will bring some clouds but
pt-mosunny skies expected Mon. Dry weather will persist in very
dry airmass.

Decent radiational cooling for most of tonight will yield lows
upper teens to mid 20s. High recover to the upper 30s to mid 40s
Monday with light winds.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights ...

* Cool with below normal temps Tuesday
* Warming trend late week with shower chances Thursday
* Cool down possible next weekend

Tuesday and Wednesday...

Quiet weather pattern continues through at least mid week, under a
broad eastern U.S. trough. Generally zonal flow through the base of
the trough Tues-Wed before we start to see signs of a pattern
breakdown and more amplification in the flow Thursday-Friday. For
Tuesday expect a quiet, sunny day under a sprawling ridge of high
pressure. One final day of below average temperatures in the low 40s
as N/NW flow around the high continues to advect cold air into the
region. Under clear skies with light winds, lows Tuesday night will
easily dip into the 20s, even upper teens in the higher elevations.
Wednesday we get a break from the below average temperatures as the
persistent pattern of late begins to change. High pressure moves
east and a large mid level trough/surface low approach to our north
and west. This backs winds from the surface through the mid levels
to the SW pushing out the colder air and moderating temperatures.
Highs will push back into the upper 40s.

Wednesday night through Saturday...

Late Wednesday into Thursday we stand the best chance of breaking
our dry weather streak as SW flow pulls in marginal moisture (PWATs
~0.5") ahead of the shortwave. Isentropic lift and a 35-45kt LLJ
will help to squeeze out some rain or snow showers, depending on
time of day. We'll also be positioned under the RRQ of a marginal
upper level jet which will help with lift as we go into Thursday.
The warming trend continues Thursday as well with SW flow pushing
temperatures into the low 50s ahead of the sfc cold front which
moves through overnight. Specific details on our precip chances will
change as we get closer, but the big idea is a return of precip
chances Wednesday night and Thursday.

By Friday the trough axis passes but we remain under the influence
of the trough. It's looking like a second, reinforcing cold front
Friday night brings some rain chances Friday and unseasonably cold
air to the region to start the weekend. Stay tuned.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

VFR today and Monday. FEW-SCT050 today, with greatest coverage
in the interior. W/NW gusts 15-20 kt at times through today.
Light winds tonight.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night through Tuesday Night: VFR.

Wednesday: VFR. Breezy.

Wednesday Night: VFR. Breezy. Slight chance SN.

Thursday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance RA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

Diminishing wind this afternoon. Early gusts 20-25 kt but
trending lower through the afternoon. Small Craft headlines
continue to drop off zone-by-zone, and this will continue this
afternoon. Winds and seas below SCA tonight and Mon.

Outlook /Monday Night through Thursday/...

Monday Night through Wednesday: Winds less than 25 kt.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Slight
chance of rain.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 11 AM EDT this morning for
     ANZ231>235-237-250-251.
     Small Craft Advisory until 2 PM EDT this afternoon for
     ANZ254>256.

&&

SYNOPSIS...KJC/BW
NEAR TERM...WTB/KJC/BW
SHORT TERM...KJC
LONG TERM...BW
AVIATION...WTB/KJC/BW
MARINE...WTB/KJC/BW
Hazardous weather outlook, Mar 17, 3:34 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
334 AM EDT Sun Mar 17 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-180745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
334 AM EDT Sun Mar 17 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-180745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
334 AM EDT Sun Mar 17 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.